MAUDE Adverse Event Report: SYNTHES HAGENDORF PERCUTANEOUS INSERTION HANDLE; MISC ORTHO SURGICAL INSTR

SYNTHES HAGENDORF PERCUTANEOUS INSERTION HANDLE; MISC ORTHO SURGICAL INSTR
Catalog Number 03.010.046
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information not available for reporting.Date of device breakage is not known.Device is an instrument and is not implanted/explanted.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Manufacturing location: (b)(4).Manufacturing date: 22.May.2015.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the insertion handle was discovered broken prior to the start of surgery on (b)(6) 2017.The piece at the tip of the insertion handle that comes in contact with the nail had broken off.The patient had been wheeled into the operating room; however, the device did not come near the patient.The piece that broke off could not be located.This report is for one (1) percutaneous insertion handle.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed.A visual inspection under 5x magnification, device history record (dhr) review and drawing review were performed as part of this investigation.This complaint is confirmed.The tang/tab that aligns with the implant (nail) has sheared off of the returned insertion handle.The tang/tab that sheared off at its base was not returned.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already broken.The returned percutaneous insertion handle is a reusable instrument available for use in the lateral entry femoral nail-ex instrument set 01.003.300 per product support material.The device is used to insert lateral entry femoral nails percutaneous.A dimensional inspection of the tab feature was not able to be performed because the tang sheared off at its base and was not returned.Drawing was reviewed during this investigation.No product design issues or discrepancies were observed.This investigation was unable to determine a root cause.It was determined that the malfunction occurred most likely due to application of excessive force while not seated securely in the nail causing overload to the distal tang/tab.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
PERCUTANEOUS INSERTION HANDLE
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6530449
Report Number3003875359-2017-10203
Device Sequence Number530864
Product Code LXH
UDI-Device Identifier10886982067180
UDI-Public(01)10886982067180(10)9326867
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.046
Device Lot Number9326867
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/13/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/05/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/28/2017
Supplement Report FDA Received Date05/30/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1